Alert archive / Colorado / Red Flag Warnings in 2019
Red Flag Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Feb 12, 2019, 6:17 PM MST for Elbert County, Lincoln County, Colorado. It took effect at Feb 13, 2019, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2019, 6:17 PM MST (01:17 UTC)
- In effect from
- Feb 13, 2019, 12:00 PM MST
- Expired
- Feb 13, 2019, 6:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3138 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547 WWUS85 KBOU 130117 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 617 PM MST Tue Feb 12 2019 COZ247-130930- /O.NEW.KBOU.FW.W.0001.190213T1900Z-190214T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 617 PM MST Tue Feb 12 2019 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST ELBERT AND SOUTHERN LINCOLN COUNTIES... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon to 6 PM MST Wednesday. * Affected Area...Fire Weather Zone 247. * Winds...Southwest 15 to 25 mph with gusts up to 30 mph. * Timing...southwest winds increasing around the noon hour and continuing through the afternoon. Winds will decrease during the evening hours. * Relative Humidity...As low as 11 percent. * Impacts...New fire growth may start and spread rapidly and result in dangerous fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
858 WWUS85 KBOU 131132 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 432 AM MST Wed Feb 13 2019 COZ247-131945- /O.CON.KBOU.FW.W.0001.190213T1900Z-190214T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 432 AM MST Wed Feb 13 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST ELBERT AND SOUTHERN LINCOLN COUNTIES... * Affected Area...Fire Weather Zone 247. * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Timing...southwest winds increasing around the noon hour and continuing through the afternoon. Winds will decrease during the evening hours. * Relative Humidity...As low as 10 percent. * Impacts...New fire growth may start and spread rapidly and result in dangerous fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
094 WWUS85 KBOU 131815 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1115 AM MST Wed Feb 13 2019 COZ247-140100- /O.CON.KBOU.FW.W.0001.190213T1900Z-190214T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 1115 AM MST Wed Feb 13 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST ELBERT AND SOUTHERN LINCOLN COUNTIES... * Affected Area...Fire Weather Zone 247. * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Timing...Southwest winds will remain gusty through the afternoon, decreasing by 6 pm. * Relative Humidity...As low as 10 percent. * Impacts...New fire growth may start and spread rapidly and result in dangerous fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Outdoor burning of any kind is extremely discouraged. && $$
718 WWUS85 KBOU 140058 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 558 PM MST Wed Feb 13 2019 COZ247-140200- /O.EXP.KBOU.FW.W.0001.000000T0000Z-190214T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 558 PM MST Wed Feb 13 2019 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST ELBERT AND SOUTHERN LINCOLN COUNTIES... Winds will continue to decrease through the evening with a slow recovery of humidity. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Feb 12, 6:05 PM MST, 12 minutes earlier.
Area forecast discussion, Feb 12, 6:05 PM MST, 12 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 605 PM MST Tue Feb 12 2019 .UPDATE... Issued at 600 PM MST Tue Feb 12 2019 See fire weather discussion below for issuance of a Red Flag warning for Southern Lincoln and Southeast Elbert counties Wednesday afternoon. && .SHORT TERM...(This evening through Wednesday) Issued at 306 PM MST Tue Feb 12 3069 High mountain winds have decreased a bit as expected this afternoon, although some places are still gusting in the 50-60 mph range. The flow aloft will increase overnight, and then strong warming aloft will create a good profile for wave amplification on Wednesday morning. The current High Wind Warning for the Front Range mountains and foothills still looks good. There is a low chance of the winds surfacing at the base of the foothills at the peak of the event Wednesday morning. Current thinking is this is a low threat and mainly for the usual wind hot spots like Rocky Flats and Carter Lake. By afternoon, the amplification should be diminishing but the ridges and higher east slopes will still be pretty windy just from the strength of the flow. That could continue into Wednesday night, but the threat of high winds in populated areas will be lower by then. For the rest of the area, a general southwesterly flow with warm advection and somewhat enhanced drainage winds will keep temperatures from falling too far tonight. Current lows may be a bit too low depending on the thickness of the cirrus and how strong the winds are. Warmer temperatures on Friday with a little more wind from mixing. All of this was pretty well covered in the existing forecast. .LONG TERM...(Wednesday night through Tuesday) Issued at 306 PM MST Tue Feb 12 3069 Wednesday night and Thursday, a strong zonal flow will be over the state as an upper level disturbance passes across the area. Increasing Pacific moisture will bring a period of light to moderate snowfall to the mountains. At this time, storm totals in the 5-10 inch range will be possible, with zones 31 and 33 expected to receive most of the snowfall. Still in the fourth period, but a Winter Weather Advisory for snow and blowing snow will likely be issued at some point. Thursday night, increasing subsidence associated with a ridge of high pressure will decrease the snow showers in the mountains. Snow will be light and primarily orographic, and confined to higher west facing slopes. Across the northeast plains, a cold front will back its way into the urban corridor in the afternoon. temperatures will still be mild prior to fropa, then decrease as the post-frontal northeast winds develop. The models show low level moisture increasing Thursday night into Friday morning, as the surface winds transition to east southeast. The flow aloft on Thursday night will be southwesterly with the models showing a weak embedded disturbance brushing across the area on Friday morning. Uncertainty regarding precipitation type late Thursday night into Friday morning. Shallow moist airmass could allow for some freezing drizzle, but overrunning moisture associated with the passing disturbance could translate to some brief showers, mainly north and east of Denver where the colder airmass should be. By the afternoon, a drier and warmer southwesterly flow aloft is expected to push the cooler airmass east of the cwa. Temperatures by the afternoon will warm back to lower to mid 50s. Temperatures forecast over the northeast plains will be dependent on how far east the colder airmass is pushed. Friday night into Saturday, snow will increase in coverage across the mountains as yet another trough moves across the area. A cold front and some lift overrunning it should be enough for isolated to scattered snow showers over the northeast plains, mainly Saturday morning. A short wave ridge will be over the state Saturday night into Sunday. Snow showers at that time will be confined to the high country. No end to the uncertainty for Sunday night into Tuesday. Much colder as another trough drops into the Great Basin then moves across the region. Some upper level support with another frontal surge around 00Z Tuesday, with a chance of snow for the areas in and near the Front Range and Palmer Divide. Those details too early to hash out at this time, but for now chance or slight chance pops will suffice with more emphasis on the colder temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 306 PM MST Tue Feb 12 3069 VFR through tonight. Some uncertainty in the wind direction, especially through early evening. Mostly likely winds are south to southeast becoming southwest by 02z. There may be a period of west winds at 10-20 knots between 00z and 04z. KBJC may see higher gusts, with up to 40 knot gusts possible after 06z. There will also be areas of LLWS near the foothills, mainly after 06z. && .FIRE WEATHER... Issued at 600 PM MST Tue Feb 12 2019 Will be issuing a red flag warning for southern Lincoln and southeast Elbert counties for Wednesday afternoon. Should see decent mixing below 700mb which will result in southwest winds of 20 to 30 mph and low humidities. Given lack of any significant precip in last 10 days, expect an increase in fire danger with the gusty winds and low humidities. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 6 PM MST Wednesday for COZ247. High Wind Warning from midnight tonight to 5 PM MST Wednesday for COZ033>036. && UPDATE...Entrekin SHORT TERM...Gimmestad LONG TERM...Cooper AVIATION...Gimmestad FIRE WEATHER...Entrekin
Hazardous weather outlook, Feb 12, 11:15 AM MST, 7 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1115 AM MST Tue Feb 12 2019 COZ030>051-131815- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1115 AM MST Tue Feb 12 2019 ...HIGH WIND WARNING FOR THE HIGH MOUNTAINS AND FOOTHILLS LATE TONIGHT AND WEDNESDAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Strong winds will continue over the mountains and higher foothills today, then strengthen further late tonight. Peak gusts in these areas today will range from 40 to 60 mph, with stronger gusts in higher wind prone areas later tonight. The most wind prone areas today will be Georgetown, US 285 between Fairplay and Kenosha Pass, and areas west of the Peak to Peak highway. For the lower elevations, there may be periods of winds gusting to 40 mph near the foothills late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong westerly flow aloft over Colorado, along with increasing surges of moisture over the next few days will bring active weather to the region. High winds are expected in the mountains and higher foothills Wednesday which could make travel difficult for drivers of high profile vehicles. Mountain areas will also see snow increasing Wednesday night as a plume of moisture from the Pacific arrives. Winds will remain strong enough over the higher elevations to produce areas of blowing snow. Additional Pacific moisture is expected to arrive Friday with more snow in the mountains through Saturday. Cool and unsettled weather will continue Sunday and Monday. Light to moderate amounts of snow will come with each surge of moisture that moves over the state. On the plains, temperatures will be mild through Friday, but the weekend will be colder, especially Sunday and Monday. There will also be a chance of snow from Saturday through Monday, after the passage of a cold front. .SPOTTER INFORMATION STATEMENT... Reports of strong winds will be appreciated. Gimmestad/Cooper
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 4:26 AM MST | Winter Storm Warning | BOU | Boulder, Grand, Jackson, Larimer | 31 hr |
| Feb 13, 4:26 AM MST | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jefferson, Park and 1 more | 31 hr |
| Feb 13, 2:57 PM MST | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 42 hr |
Nearby
Red Flag Warnings in Colorado, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.